What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 7, 1:40 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Sat Aug 7 2021
.SYNOPSIS...
An upper level trough continues to cross the area this
afternoon, creating scattered showers and storms approaching
from the west that will dissipate later this evening. For next
week, a more summery pattern returns with warmer humid weather
and diurnal chances for showers.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 220 PM EDT Saturday...
The main rain shield has exited our area except for the eastern tip
of Buckingham county. QPE was generally what was forecast, with
highest amounts in our Piedmont areas of up to 1.25 inches, per a
spotter reports. Amounts between 0.5-1 inch in nearby areas
tapering quickly down to 0 for anywhere west of a line from
Lexington to Martinsville.
Now attention is turned to the approaching "back end", which is
really more aligned with the upper trough axis as it passes into the
mountains of eastern WV and southwestern VA. With a little help from
diurnal destabilization due to insolation, as cloud cover has been
more sparse in the western portion of our CWA, scattered convection
is wont to fire up as the trough begins to transit the region. As
the afternoon has worn on, the convection west of our CWA has become
slightly more organized, but still remains in a mode of single cell
convection. Have included chance of thunder for this afternoon for
those west of Roanoke. High res models bring this back edge at least
to Roanoke before dissipating this evening, but given how the dry
pocket above the Blue Ridge held off any rain from this morning's
event, confidence is not high that significant precip will make it
that far east, and even lower that it makes it beyond.
After the rain clears up this evening, cloud cover will also clear
up quickly. With open skies and fresh fallen rain over much of the
CWA, radiational cooling will be strong and allow ample opportunity
for fog formation. Radiative fog Sunday morning will be densest in
areas that received the heavier rainfall today, so expecting most of
the Piedmont, especially Danville to experience fog, and areas of
the Greenbrier and New River Valleys that experience the scattered
showers later this afternoon will be prone as well.
Temperatures today remain cooler than normal, with many areas
struggling to break 80 when normally they would not. The Piedmont is
hovering in the upper 70s, but with rain and clouds clearing later,
they should be able to just warm into the low 80s. The New River
Valley and NC High Country are warmer than other locales, when
comparing to their own normals, given the clearer conditions this
morning. Lows tonight in the low 60s for most, perhaps upper 50s in
higher elevation areas in NC and far southwest VA. Highs Sunday will
return to normal or just above, with upper 80s and low 90s east of
the Blue Ridge, low 80s west.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 220 PM EDT Saturday...
..Drier conditions to finish out the weekend as heat and humidity
build early next week...
Our shortwave trough and area of low pressure will continue to push
further off the Delmarva/Jersey Shore coastline Sunday night as high
pressure settles in over the central Appalachians. With high
pressure nearby enough dry air should be in place in the mid to
upper levels to suppress widespread convection across the area
through Monday despite an increase in moisture with west to
southwesterly flow taking control. An isolated diurnally driven
shower or storm cannot be ruled out though over the ridges of the
Greenbrier Valley, Mountain Empire, Alleghany Highlands, southern
Blue Ridge, and North Carolina mountains where low level moisture
aided by orographic lifting may reside during peak heating.Coverage
once again though will be isolated to widely scattered with most
locations remaining dry.
The name of the game for the short term period will be the heat.
High temperatures will make a steady climb each day and long with
heat indices as humidity increases. Highs Monday will range from the
mid to upper 80s over the mountains with low 90s out east. By
Tuesday we can expect much of the same with highs closer to 90 in
the west and low to mid 90s out east. Heat indices will make it feel
more like the low to mid 90s through the period as dewpoint values
steadily climb into the mid to upper 60s. No relief will be found at
night either with lows returning back into the mid to upper 60s
areawide.
Confidence remains high in the short term period.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 220 PM EDT Saturday...
...Hot and humid conditions remain as storm chances increase by the
end of next week...
It's a typical early August summertime weather pattern that remains
dominated by subtropical ridging that will slowly breakdown as a
front nears the area for the latter half of workweek. Hot and humid
conditions will continue to prevail with highs in in the upper 80s
and low to mid 90s through Friday. Diurnally driven showers and
storms will also remain on the table with the chances increasing
Wednesday into Friday as multiple shortwave troughs and a frontal
boundary off to the west near the area.
The best chances for convection still remain over the mountains with
increasing confidence in widespread coverage for all areas as the
frontal boundary drops in Friday and Saturday. Subtle differences
still remain in regards to timing per GFS, EURO, and GEM solutions
compared to central model guidance. The GFS remains the fastest and
most aggressive while the GEM/EURO are a bit slower as the front
drops in from the north and west Friday into Saturday. For now, went
with a middle of the road solution in blending the NBM with Euro/GEM
and previous forecast from the last update. This accompanies a
trimming of PoPs with the highest emphasis along and west of the
Blue Ridge as well as down into the North Carolina mountains. Will
continue to watch to see how this scenario pans out as many
locations look forward to much needed rain with abnormally dry
conditions areawide.
Confidence remains moderate in the long term period based upon the
timing/strength of our shortwave troughs and front later in the
week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
VFR conditions prevail for most of the area, with any changes to
that this afternoon being a result of scattered storms and showers.
Those storms are approaching from the west and could locally drop
visibility and ceilings temporarily. Highest times of risk for these
storms would be 07/18Z-07/21Z for BLF/LWB and surrounding areas,
07/20Z-07/22Z for BCB/ROA and surrounding areas. Except most storms
to dissipate by 08/00Z, and not make it much further west of ROA, if
at all.
Overnight and into the morning, vsbys will reduce flight conditions.
Because of recent rainfall and radiative cooling overnight,
expecting fog for almost all TAF sites, especially LWB, BLF, and
DAN. Before daybreak, vsbys could be reduced to 1/2SM for a period,
bringing LIFR conditions for an hour or two.
Winds remain light and variable, with a tendency to be out of the
west for this forecast period. Near any storms this afternoon, winds
can be gusty and come from different directions, depending on
orientation relative to the storm or storms.
Confidence in forecast parameters...
Winds - High
Cigs - Average
Vsbys - Above average
Weather - High
Extended Aviation Discussion...
Sunday and for much of the upcoming week will feature more of a
typical August weather pattern with heat and humidity leading to
a normal diurnal cycle of weather. Expect daily threat for
afternoon cloud buildups leading to scattered showers and
thundershowers. At night, expect development of late night fog
in the river valleys.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...VFJ
NEAR TERM...VFJ
SHORT TERM...ET
LONG TERM...ET
AVIATION...VFJ
Hazardous weather outlook, Aug 7, 1:28 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
228 PM EDT Sat Aug 7 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
228 PM EDT Sat Aug 7 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:28 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Sat Aug 7 2021
NCZ001-002-018-VAZ009-012-015-016-072030-
Ashe NC-Watauga NC-Alleghany NC-Grayson VA-Wythe VA-Smyth VA-
Carroll VA-
328 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
northwestern Alleghany, northern Watauga and Ashe Counties in
northwestern North Carolina, southeastern Smyth, southern Wythe,
northwestern Carroll and Grayson Counties in southwestern Virginia
through 430 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rural Retreat to 9 miles northeast of Hampton.
Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Marion...
Jefferson...
Rural Retreat...
West Jefferson...
Independence...
and Fries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3636 8172
3641 8174 3643 8172 3646 8171 3647 8170
3653 8171 3657 8168 3659 8168 3663 8160
3673 8167 3693 8139 3696 8081 3694 8080
3693 8079 3661 8102 3627 8149 3630 8190
TIME...MOT...LOC 1928Z 265DEG 27KT 3690 8130 3639 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 2:40 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Sat Aug 7 2021
VAZ007-009-072045-
Tazewell VA-Smyth VA-
340 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
northwestern Smyth and western Tazewell Counties through 445 PM
EDT...
At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Grundy to near Lebanon.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
Raven...
and Amonate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3716 8187 3717 8186 3720 8176 3724 8174
3724 8172 3720 8168 3720 8159 3721 8156
3724 8151 3726 8150 3725 8148 3726 8147
3675 8168 3679 8170 3693 8183 3695 8182
3696 8178 3703 8181 3711 8189 3714 8190
TIME...MOT...LOC 1940Z 283DEG 14KT 3726 8194 3693 8207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 2:54 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sat Aug 7 2021
NCZ001-018-019-072045-
Ashe NC-Wilkes NC-Watauga NC-
354 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Wilkes, southeastern Watauga and south central Ashe Counties
through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deep Gap to 6 miles southwest of Darby.
Movement was east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wilbar...
Deep Gap...
Mc Grady...
Darby...
Wilkesboro Reservoir...
Cascade Falls...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8137 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3610 8151
3612 8155 3612 8160 3628 8156 3635 8118
3601 8130 3600 8132
TIME...MOT...LOC 1954Z 247DEG 8KT 3624 8150 3604 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 3:03 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Aug 7 2021
VAZ007-072030-
Tazewell VA-
403 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of
west central Tazewell County through 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Raven...
and Glen Burke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 8190 3715 8189 3714 8181 3703 8181
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 2003Z 273DEG 7KT 3707 8186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Aug 7, 3:14 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Sat Aug 7 2021
WVZ042-043-072100-
Mercer WV-Summers WV-
414 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
southern Summers and Mercer Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flat Top to near Northfork. Movement was
east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Matoaka...
Camp Creek...
and Pipestem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8109 3761 8106
3764 8107 3767 8102 3767 8069 3727 8113
3724 8123 3734 8136
TIME...MOT...LOC 2014Z 280DEG 14KT 3761 8118 3742 8137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 3:34 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Sat Aug 7 2021
NCZ001-002-018-019-VAZ009-012-015-072100-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Grayson VA-Wythe VA-
Smyth VA-
434 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Alleghany, northwestern Wilkes, southern Watauga and eastern
Ashe Counties in northwestern North Carolina, east central Smyth,
southwestern Wythe and central Grayson Counties in southwestern
Virginia through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rural Retreat to near Scottville to Fleetwood
to near Bakersville. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Wytheville...
Sparta...
Jefferson...
Rural Retreat...
West Jefferson...
and Blowing Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 8161 3649 8144 3698 8130 3697 8096
3681 8101 3681 8104 3678 8102 3646 8112
3629 8126 3612 8155 3611 8181 3618 8184
TIME...MOT...LOC 2034Z 274DEG 18KT 3691 8124 3649 8137 3631 8153 3598
8214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RR